Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS La Crosse, WI

January 4, 202113 counties in Wisconsin

NWS La Crosse, WI issued this dense fog advisory at Jan 4, 2021, 8:47 PM CST for 13 counties in Wisconsin. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 8:47 PM CST (02:47 UTC)
Expired
Jan 5, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS73 KARX 050247
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
847 PM CST Mon Jan 4 2021

WIZ017-029-032>034-051100-
/O.NEW.KARX.FG.Y.0003.210105T0247Z-210105T1600Z/
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia, 
Whitehall, and Black River Falls
847 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Visibility 1/4 mile or less in dense fog. Freezing fog 
  could make roads and sidewalks icy.

* WHERE...Taylor, Clark, Buffalo, Trempealeau and Jackson 
  Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
914 
WWUS73 KARX 050424
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1024 PM CST Mon Jan 4 2021

WIZ041>044-053>055-061-051600-
/O.EXA.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Sparta, Tomah, Mauston, 
Friendship, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
1024 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.
  Freezing fog could make roads and sidewalks icy.

* WHERE...La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, 
  Richland and Grant Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WIZ017-029-032>034-051600-
/O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia, 
Whitehall, and Black River Falls
1024 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.
  Freezing fog could make roads and sidewalks icy.

* WHERE...Buffalo, Trempealeau, Jackson, Clark and Taylor 
  Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
108 
WWUS73 KARX 050905
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
305 AM CST Tue Jan 5 2021

WIZ017-029-032>034-051600-
/O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia, 
Whitehall, and Black River Falls
305 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make roads and sidewalks icy. 

* WHERE...Buffalo, Trempealeau, Jackson, Clark and Taylor 
  Counties. 

* WHEN...Until 10 AM CST today.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and freezing fog. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WIZ041>044-053>055-061-051600-
/O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Sparta, Tomah, Mauston, 
Friendship, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
305 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in patchy dense fog.
  Freezing fog could make roads and sidewalks icy. 

* WHERE...La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, 
  Richland and Grant Counties. 

* WHEN...Until 10 AM CST this today.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and freezing fog. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
454 
WWUS73 KARX 051558
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
958 AM CST Tue Jan 5 2021

WIZ017-029-032>034-051700-
/O.EXP.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Alma, Arcadia, 
Whitehall, and Black River Falls
958 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Some patchy dense fog lingers in valley locations, however many
locations have significantly improved, thus will allow the dense 
fog advisory to expire. Continue to use caution, slow down, and
allow extra stopping distance when traveling in fog favored 
locations.


$$

WIZ041>044-053>055-061-051700-
/O.EXP.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Sparta, Tomah, Mauston, 
Friendship, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
958 AM CST Tue Jan 5 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Some patchy dense fog lingers in valley locations, however many
locations have significantly improved, thus will allow the dense 
fog advisory to expire. Continue to use caution, slow down, and
allow extra stopping distance when traveling in fog favored 
locations.

$$

Zapotocny

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 4, 5:40 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 4, 5:40 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 PM CST Mon Jan 4 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 234 PM CST Mon Jan 4 2021

Passing short wave trough with associated surface boundary continues
to scour fog and low ceilings in shallow inversion out from west to
east. Weak radar echoes are also progressing through with the wave
with a narrow melting layer and brief reports of mixed
precipitation. Better saturation is to the north, closer to wave, so
bulk of precipitation has been light and north of Interstate 90 this
afternoon. Accumulations look minor, but there could be brief
reductions in visibility and a few slick spots.

The main challenge for tonight is whether the inversion will
restrengthen with possible fog formation again. Winds may stay up
long enough during evening hours to hinder fog, but could see that
change as night wears on. Agree with idea of at least patchy fog
forming but confidence is not high in areal extent for headlines.
Conditions will have to be monitored this evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 234 PM CST Mon Jan 4 2021

A fairly quiet mid to late week is on tap, with no major systems in
sight, although will have to watch out for the potential for small
precipitation chances Wednesday.

Surface and upper level ridging move in for Tuesday, bringing dry
weather. The main challenge will be clouds, as there are hints that
if fog/low clouds develop Monday night they could hang around right
on through the day, especially east of the Mississippi River. This
would be courtesy of low-level moisture becoming trapped under a
temperature inversion as the surface ridge builds in, very similar
to what occurred this past weekend. Some guidance does suggest
western parts of the area break out and see some sunshine Tuesday
morning, but models have tended to clear things out too soon as of
late. Regardless, by late day high clouds will be on the increase
from the west as a system approaches. Highs are expected to be near
30, though extensive low clouds could hold these down into the 20s.

A trough approaches Wednesday into Thursday, but much of the energy
stays to the southwest and far to the north. The net result of this
is that much of the guidance keeps things dry. A few ensemble
members do suggest potential for light snow to affect mainly the far
southwestern portion of the CWA, but even for KCCY less than 30% of
the 04.00Z EPS members had measurable snow, with a similar story
in the 04.12Z GEFS. Forcing-wise, while there does appear to be
some brief isentropic lift and a very subtle hint of
frontogenesis, there is also a wedge of dry air in the low-levels
to overcome. Thus, for now will maintain a dry forecast as given
by the NBM, but will still have to watch out for some flurries or
perhaps very light snow as the system gets closer in time. Highs
look to remain in the upper 20s to 30s during this time period
with no major warm ups or cool downs.

High pressure nudges in to end the week, with model disagreement by
the weekend on whether the region remains in split flow between
systems or whether a shortwave will drop through the area instead.
With low confidence in this period, will maintain NBM PoPs, which
keep things generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 540 PM CST Mon Jan 4 2021

MVFR/IFR cloud deck will continue to push off to the east this
evening, giving way to clear skies and decreasing westerly winds
at both TAF sites. Guidance is then all over the place regarding
additional fog development tonight so confidence is quite low on
how it will pan out. Some hints that areas that clear out will see
widespread IFR/LIFR fog development by midnight, while other
guidance suggests winds may stay up just enough and delay it until
the early morning hours. Also some suggestions that most dense
fog will be under the current stratus deck as it subsides
overnight and remains east of the TAF sites. Finally, questions
remain on just how long fog would remain in place if it does
develop. Some hints that much of the area could stay socked in all
day, which isn't out of the realm of possibility given the
pattern we're in, but model consensus suggests at least some
improvement through the day. So for now keeping visibility at MVFR
levels with only scattered clouds moving in just after midnight
followed by some improvement during the day on Tuesday. Will
certainly need to monitor trends closely heading into the next TAF
issuance though.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...CA
SHORT TERM...Shea/Lee
LONG TERM...Lee
AVIATION...CA
Hazardous weather outlook, Jan 4, 2:53 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
253 PM CST Mon Jan 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
253 PM CST Mon Jan 4 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Patchy fog could reform across the area tonight. Untreated roads
could become slick.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

LL

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:02 PM CSTDense Fog AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more19 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.